Drug Holiday Bad Choice?
Aug 23, 2007
My son has been HIV positive since 2001. He began meds immediately and has been undetectable. He recently took a drug holiday and 1 month later his vl was 59,000. His cd4 count did not come back from the lab yet. What does this mean? He will go back on meds in October but will he have immune damage in the meantime? His doctor said that his vl will get higher and higher and the hopes staying off medicine will not happen. How does this compare with a person that can stay off meds for many years? He is 25 years old and I pray everyday that there will be new meds and perhaps a cure.....for all those brave men and women out there that live with this everyday of their lives. Thank you for your good work and caring for those inflicted.
Response from Dr. Pierone
Hello, and thanks for posting.
The usual course of events after a drug holiday or treatment interruption is that the viral load increases and the CD4+ lymphocyte count drops. The time course and magnitude of these events are quite variable from person to person. Some people will have a modest viral load increase (1,000 to 10,000) and a very slow CD4+ lymphocyte decline over the course of years. Others will experience a sharp jump in the viral load and a rapid loss of CD4+ cells over the course of months.
For your son, until he gets more information it is hard to say much at this time. It sounds like his doctor is already planning to start him back on medications based on the viral load of 59,000. The chance of lasting immune damage from a several month treatment interruption is quite low.
There are certainly scientists working on a cure (see the previous post on Tre enzyme) and new medications for HIV continue to come through the pipeline.
Best of luck to your son!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can I Have Unprotected Sex With Someone Who Is Hiv Positive And Not Get Infected?
- Can You Get Hiv If He Withdraws During Sex?
- How Long Do The Hepatitis B Vaccine Stay In Your System?
- Stories Of People Intentionally Infecting Others With Hiv
- Can It Take 10 Years For Hiv And Aids To Show Up?
- Will Hepatitis C Cause Sores On The Skin?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.